Alabama, 2003

Damaging Wind in Alabama, July 17, 2003

July 17, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 17, 5:38 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 17, 5:38 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
638 PM CDT THU JUL 17 2003

UPDATED NORTHWEST ZONES FOR PRECIPITATION COVERAGES...WHICH
WILL BE INCREASED TO LIKELY. RAIN COOLED SURFACE OUTFLOW BOUNDARY
FROM COASTAL THUNDERSTORMS HAS PENETRATED INLAND AND IS INTERACTING
WITH A MOIST AND UNSTABLE AIRMASS. FORECAST AREA IS UNDER THE
INFLUENCE OF A WEAKNESS IN THE UPPER ATMOSPHERE...BETWEEN A RIDGE OF
HIGH PRESSURE TO THE WEST AND A TROF IN THE EAST. UPPER LEVEL
DISTURBANCES CONTINUE TO TRACK SOUTH THROUGH THE AREA AND IS PARTLY
RESPONSIBLE FOR ONGOING CONVECTION TRACKING SOUTH AND WEST INTO
NORTHWEST ZONES...WHICH COULD ALSO INTERACT WITH SURFACE BOUNDARY
APPROACHING FROM THE SOUTH. SOME STORMS COULD BE STRONG AND HAVE
MENTIONED THIS POSSIBILITY. WILL WORD MAIN ACTIVITY INTO THE EVENING
AS EXPECT IT TO DIMINISH LATE. /10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 17, 5:30 AM CST, 12 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 17, 12:54 PM CST, 5 hours 1 minute before
FLZ002>006-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA
COUNTIES UNTIL 300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT
15 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE...
CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND
BELFOREST THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 1:01 PM CST, 4 hours 54 minutes before
ALZ063-171930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4
MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE
THROUGH 230 PM.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45
MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 1:58 PM CST, 3 hours 57 minutes before
ALZ064-FLZ002-006-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES
UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL
BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.  PEA TO MARBLE SIZE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 3:03 PM CST, 2 hours 52 minutes before
ALZ061-063-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 500 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM WEST OF SEMMES TO SARARLAND TO SOUTH OF MOBILE
REGIONAL AIRPORT...MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIG CREEK
LAKE...SNOW AND TANNER WILLIAMS ROADS...SEVEN HILLS...BIG
CREEK LAKE DAM AND TANNER WILLIAMS THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...PEA TO MARBLE SIZE HAIL AND
HEAVY RAIN .

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 5:05 PM CST, 50 minutes before
ALZ051-MSZ067-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT THU JUL 17 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY IN SOUTHWEST ALABAMA AND
WAYNE COUNTY IN SOUTHEAST MISSISSIPPI UNTIL 645 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 4 MILES NORTH OF MT STERLING TO 3 MILES SOUTH OF
EUCUTTA...AND MOVING SOUTH...AND SOUTHEAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BUTLER...LAND...MT STERLING...HIWANNEE...NEEDHAM...WHISTLER AND
EVANSBORO THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING...HEAVY RAIN...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 17, 5:20 PM CST, 35 minutes before
ALZ053-055-056-180000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT THU JUL 17 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH...MONROE AND
CLARKE COUNTIES UNTIL 700 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM JUST WEST OF ALLEN TO NEAR NICHBURG...AND MOVING
SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...PERDUE HILL...
MEXIA...WALKER SPRINGS...REPTON...MANILLA...MANISTEE AND BARLOW BEND
THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING...SMALL HAIL...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
July 17, 5:55 PM CST to 5:57 PM CST
Where
Choctaw County, Gilbertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -88.317

High winds from a thunderstorm blew down several trees near Gilbertown. Nickel size hail was also reported with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372593.